Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 196, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2022, 9:03 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 9:03 PM CDT (02:03 UTC)
- Expired
- Jun 20, 2022, 9:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:26 PM CDT | TSTM WND GST 73 | 1 Nnw Cottonwood, MN | FROM PERSONAL WEATHER STATION NEAR COTTONWOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
805
WUUS53 KFSD 210203
SVRFSD
MNC081-083-210245-
/O.NEW.KFSD.SV.W.0196.220621T0203Z-220621T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
903 PM CDT Mon Jun 20 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
Northeastern Lincoln County in southwestern Minnesota...
* Until 945 PM CDT.
* At 903 PM CDT, severe thunderstorms were located along a line
extending from Minneota to 8 miles southwest of Ghent to near Arco,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Minneota and Taunton around 910 PM CDT.
Ghent around 915 PM CDT.
Other locations in the path of these severe thunderstorms include
Marshall and Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9559 4437 9560 4431 9620
4441 9615 4463 9610 4463 9560
TIME...MOT...LOC 0203Z 234DEG 30KT 4455 9600 4445 9604 4434 9617
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG4 follow-up statements
606
WWUS53 KFSD 210214
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
914 PM CDT Mon Jun 20 2022
MNC081-083-210245-
/O.CON.KFSD.SV.W.0196.000000T0000Z-220621T0245Z/
Lyon MN-Lincoln MN-
914 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LYON AND NORTHEASTERN LINCOLN COUNTIES...
At 912 PM CDT, severe thunderstorms were located along a line
extending from near Minneota to near Ghent to near Arco, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 902 PM, A 68 WIND GUST WAS
RECORDED NEAR TAUNTON, MN.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Minneota around 915 PM CDT.
Ghent around 920 PM CDT.
Other locations in the path of these severe thunderstorms include
Marshall and Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9559 4437 9560 4431 9620
4441 9615 4463 9610 4463 9560
TIME...MOT...LOC 0212Z 234DEG 30KT 4459 9593 4449 9597 4438 9610
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
IG586
WWUS53 KFSD 210227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT Mon Jun 20 2022
MNC081-210236-
/O.CAN.KFSD.SV.W.0196.000000T0000Z-220621T0245Z/
Lincoln MN-
927 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Minnesota.
LAT...LON 4455 9561 4454 9559 4437 9560 4434 9598
4447 9594 4463 9593 4463 9560
TIME...MOT...LOC 0226Z 244DEG 41KT 4467 9558 4455 9561 4444 9575
$$
MNC083-210245-
/O.CON.KFSD.SV.W.0196.000000T0000Z-220621T0245Z/
Lyon MN-
927 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN LYON COUNTY...
At 926 PM CDT, severe thunderstorms were located along a line
extending from near Hanley Falls to near Cottonwood to near Marshall,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 926 PM, A 73 MPH WIND GUST WAS
REPORTED AT COTTONWOOD, MN.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
northeastern Lyon County, including the following locations... Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9559 4437 9560 4434 9598
4447 9594 4463 9593 4463 9560
TIME...MOT...LOC 0226Z 244DEG 41KT 4467 9558 4455 9561 4444 9575
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
IG914
WWUS53 KFSD 210239
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
939 PM CDT Mon Jun 20 2022
MNC083-210245-
/O.CON.KFSD.SV.W.0196.000000T0000Z-220621T0245Z/
Lyon MN-
939 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN LYON COUNTY...
At 939 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Granite Falls to near Wood Lake
to 7 miles northeast of Marshall, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshall and Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9559 4437 9560 4435 9581
4463 9580 4463 9560
TIME...MOT...LOC 0239Z 234DEG 30KT 4472 9548 4460 9551 4449 9565
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
IG799
WWUS53 KFSD 210245 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
945 PM CDT Mon Jun 20 2022
MNC083-210255-
/O.EXP.KFSD.SV.W.0196.000000T0000Z-220621T0245Z/
Lyon MN-
945 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Minnesota.
LAT...LON 4455 9561 4454 9559 4437 9560 4435 9581
4463 9580 4463 9560
TIME...MOT...LOC 0245Z 234DEG 30KT 4474 9543 4462 9546 4451 9560
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:52 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 20, 6:52 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
652 PM CDT Mon Jun 20 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT Mon Jun 20 2022
Last day of the heatwave continues, with 19z temperatures in the 90s
for most of the area. Dew points in the mid/upper 60s to lower 70s
are creating heat indices of over 100 for most. Breezy southerly to
westerly winds gusting up to 40 mph may help though, although the
breezy is pretty toasty.
Cold front across western Dakota continues to move east through the
evening and tonight, trailed by a mid level wave (currently across
eastern WY/CO and western SD/NE). Convection is already firing
across the NE panhandle, and this area will be what to watch through
tonight for the greatest severe threat. In this area through
tonight, 0-6 km bulk shear values nearly parallel to the cold front
above 40 kts is supportive of quick upscale growth. MUCAPE at or
above 2500 J/kg provides plenty of instability near and just behind
the front. All modes of severe weather are possible. Winds to 70+
mph are possible, given soundings continuing to show inverted V
soundings, and DCAPE values over 1000 J/kg. Hail to the size of ping-
pong balls is possible with mid level lapse rates over 7.5 deg C/km.
Can't rule out a tornado, with strong 0-1 km shear. Again, the
greatest risk remains from northeastern SD to southwestern SD, just
clipping the northwestern portions of our CWA (from Huron to
Chamberlain, SD). However, this could change or shift slightly to
the east if line motion becomes more easterly than anticipated (i.e.
follows closer to the cold front motion than the mid level wave
motion). This risk would be greatest from 7PM (00z) to midnight
(05z).
Additionally, there appears to be a subtle dryline across the James
River and extending south into central NE, where winds has been a
bit more westerly and dew points are a touch lower. Will need to
watch new development in central NE, likely diurnally driven near
the dryline. If this can maintain itself, could see storms, possibly
severe, across the MO River Valley moving into southwestern MN ahead
of the main show. Expect wind gusts to 70 mph to be the main threat
with any of this development, although hail to half dollar size is
possible (less likely given the less steep mid level lapse rates and
bulk shear around 25 kts). This risk would be highest from 5PM (22z)
to 9PM (02z).
To summarize this evening/tonight's convection: greatest severe risk
remains to the north and west of our coverage area, but isolated to
possibly scattered severe storms are possible, with the greatest
risk from Huron to Chamberlain, SD. Isolated to scattered storms
possible elsewhere, with some severe risk. Folks with outdoor plans
should remain weather aware this evening through the early
overnight, with multiple ways to receive warnings.
Temperatures remain quite warm tonight, with lows in the 60s to mid
70s (coolest in the west behind the front). Slightly cooler
tomorrow, with highs in 80s to lower 90s. Behind the front on
Tuesday, northwesterly surface winds remain on the breezy side.
.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT Mon Jun 20 2022
For mid week, dome of high pressure returns, with mid level flow
becoming more zonal. Warming trend through mid week, with lower
level flow beginning to shift more southerly and much warmer
temperatures build in to the west ahead of the next wave rotating
through the top of the ridge.
Chances for thunderstorms return for Thursday and Thursday night,
with another wave Friday afternoon/evening. With models disagreeing
on timing and strength of the waves, difficult to say if/when/where
any severe weather threat would be. That said, this period may be
one to watch for possibly stronger storms as heat and humidity build
in, and may coincide with increased forcing.
Slightly cooler, but near seasonal temperatures return for next
weekend and into early next week. Although again varying on the
strength and timing, deterministic guidance shows a more robust
mid/upper trough moving through next weekend through early next
week. Expect continued shower/storm chances, but too much
uncertainty in timing given model differences to stray from the
blend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 652 PM CDT Mon Jun 20 2022
Scattered convection will impact areas mainly near/west of I-29
through about 06Z, producing isolated large hail and wind gusts in
excess of 40-50kt. Complex currently moving through central SD
could impact KHON area after 21/02Z with strong, perhaps damaging
wind gusts.
After these storms exit to the northeast, looking at VFR
conditions, with west-northwest winds becoming gusty by mid-late
morning Tuesday. Gusts of 20-30kt may impact KFSD/KHON TAF sites,
with stronger gusts toward KHON/Hwy 14 corridor.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 10 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 10 PM CDT this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Heat Advisory until 10 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Heat Advisory until 10 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...JHHazardous weather outlook, Jun 20, 4:57 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Mon Jun 20 2022 IAZ001-012-020-031-NEZ013-014-SDZ038>040-050-052>071-211000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 457 AM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Today will be the final day of the multi-day heatwave as temperatures soar into the 90s to near 100 degrees along with increased humidity and breezy winds. Heat indices could rise as high as 105 degrees today. Please follow the necessary safety precautions to avoid heat related illnesses. Showers and thunderstorms are expected this afternoon and evening. Some of these storms may be strong to severe with damaging wind gusts to 70 mph as well as large hail up to ping pong ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe weather may be possible Thursday evening but confidence is low as of now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4pm and midnight today. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 211000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 457 AM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Today will be the final day of the multi-day heatwave as temperatures soar into the 90s to near 100 degrees along with increased humidity and breezy winds. Heat indices could rise as high as 105 degrees today. Please follow the necessary safety precautions to avoid heat related illnesses. Showers and thunderstorms are possible this evening and night but the chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe weather may be possible Thursday evening but confidence is low as of now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and midnight today.
In the hours before
Local storm report, Jun 20, 8:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST 2 N JASPER 43.88N 96.39W
06/20/2022 E70 MPH PIPESTONE MN TRAINED SPOTTER
WIND GUSTS AT LEAST 70 MPH.
&&
JCLocal storm report, Jun 20, 8:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
06/20/2022 M82 MPH MINNEHAHA SD ASOS
ASOS STATION KFSD SIOUX FALLS AIRPORT.
&&
JCLocal storm report, Jun 20, 8:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 ENE BALTIC 43.76N 96.73W
06/20/2022 MINNEHAHA SD PUBLIC
LARGE BRANCH BROKEN IN EASTERN BALTIC.
REPORT FROM SOCIAL MEDIA.
&&
DUXLocal storm report, Jun 20, 8:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 3 S HARTFORD 43.58N 96.95W
06/20/2022 MINNEHAHA SD PUBLIC
TRAILER BLOWN OFF THE ROAD. REPORTED VIA
SOCIAL MEDIA.
&&
DUXLocal storm report, Jun 20, 8:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 3 N SIOUX FALLS 43.59N 96.74W
06/20/2022 MINNEHAHA SD PUBLIC
PORTION OF THE ROOF OF A HANGAR WAS REMOVED.
&&
JCLocal storm report, Jun 20, 9:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 5 S WESSINGTON 44.39N 98.70W
06/20/2022 M1.75 INCH BEADLE SD TRAINED SPOTTER
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 43 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 23 min |
| Jun 20, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 41 min |
| Jun 20, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 34 min |
| Jun 20, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 47 min |
| Jun 20, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 30 min |
| Jun 20, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 53 min |
| Jun 20, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 34 min |
| Jun 20, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.